Colorado, 2016

Flash Flood in Colorado, August 22, 2016

August 22, 2016 · NWS GJT · 1 event in 1 county or zone

A moist disturbance moved across the area and resulted in numerous showers and a few thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist disturbance moved across the area and resulted in numerous showers and a few thunderstorms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 22, 2:33 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 22, 2:33 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
333 PM MDT MON AUG 22 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 333 PM MDT Mon Aug 22 2016

A wet pattern has developed over eastern UT and western CO and
will continue through the week at least. One disturbance passing
today will keep showers and thunderstorms over the area through
the evening. While this activity will diminish by midnight, some
nocturnal showers with a few embedded thunderstorms will be
possible late tonight and Tue morning. Then on Tue the next
disturbance in the form of a upper level shortwave trough will
move over the area. As a result, we can expect to see an uptick in
showers and thunderstorms by the afternoon. Heavy rain will be
possible with the stronger storms. All areas may see good storm
coverage, except the far northern edge along the WY border where
the air mass will remain somewhat drier.

Conditions will again wind down by late Tue evening once the
diurnal effects fade. However the slow moving trough will continue
to allow some nocturnal convection through the late night hours.

Below normal daytime temperatures are expected due to the clouds
and precipitation. Nighttime lows will generally be mild, near to
or slightly above normal.

.LONG TERM...(Wednesday through Monday)
Issued at 333 PM MDT Mon Aug 22 2016

While a modest amount of moisture will remain over the area on
Wednesday, a downturn in showers and thunderstorms is expected as
Tue's trough moves east of the area. That said enough moisture and
better daytime heating will allow some convection. This will
mainly focus on the higher terrain, especially along the
Continental Divide. Temperatures are also expected to warm a
little, but still stay below normal.

A series of low pressure disturbances will pass along the
US/Canada border and will act to reinforce a mean low pressure
trough over the western CONUS into the weekend at least. This will
keep a moist and unsettled, but gentle southwest flow over the
forecast area. Therefore showers and thunderstorms will continue
with the late day hours the most convectively active. The south
will be favored with the north somewhat drier. High temperatures
will stay below normal with lows closer to normal values.

Models indicate a drying trend will begin early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 333 PM MDT Mon Aug 22 2016

Mostly cloudy skies will continue late this afternoon and this
evening as moisture deepens across Eastern Utah and Colorado.
Scattered to numerous showers and thunderstorms will persist into
the evening hours, diminishing after 04z. However some nocturnal
showers with a few embedded thunderstorms are expected overnight
and through Tue morning. The next upper level disturbance will
pass on Tue for an uptick in showers and thunderstorms by the
afternoon. VFR conditions will be the norm through the next 24
hours at area TAF sites. However heavy rain will be possible in
the stronger storms and may bring cigs/vis into the MVFR or even
briefly IFR categories. ILS break points may also be met at
times. Sites most vulnerable to restricted flight conditions are
KTEX, KDRO and KASE. In addition, mountains may be obscured at
times in rain and/or low clouds.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...EH
LONG TERM...EH
AVIATION...EH
Hazardous weather outlook, Aug 22, 2:14 AM MST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 AM MDT MON AUG 22 2016

COZ001>014-017>023-UTZ022>025-027>029-230915-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
314 AM MDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT
LOWER ELEVATIONS, WITH SCATTERED TO NUMBEROUS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS, ESPECIALLY SOUTH OF INTERSTATE
70. LOCALLY HEAVY RAIN IS POSSIBLE WITH GUSTY OUTFLOW WINDS UP TO
35 MPH WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH LATE NEXT WEEK. GUSTY WINDS, BRIEF HEAVY RAIN AND SMALL
HAIL WITH FAVOR THE STRONGER STORMS, ESPECIALLY OVER THE HIGH
COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 99 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montrose

When
August 22, 3:00 PM MST to 4:00 PM MST
Where
Montrose County, 0.21 mi SSE of Naturita to 0.25 mi SSE of Naturita
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
38.217, -108.568

Showers and storms produced heavy rainfall that flowed out of a gorge south of Naturita and produced flash flooding in Naturita. Water to a depth of at least 6 inches flowed over the confluence of Highway 97/Nucla Road and Highway 141/Main Street. Road crews cleared the debris off of the streets. Radar estimated 2 to 3 inches of rainfall at the top of the gorge south of Naturita and 1.8 to 2.0 inches just to the west.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683119.